Students warned of drug-mixing risk
As university and third-level students start a new term, the Public Health Agency (PHA) is reminding them of the dangers of mixing alcohol and drugs.
Most fatal overdoses involve the use of more than one type of drug, and any combination of prescription drugs, over-the-counter drugs, illicit drugs and alcohol can be dangerous.
Kevin Bailey, Regional Lead for Drugs and Alcohol at the PHA, said: “It’s easy to forget that alcohol itself is a powerful drug and mixing any drugs, including prescription medications and alcohol, can be unpredictable and unsafe.
“Those returning to university or college, or starting for the first time, will be looking forward to meeting up with friends and socialising. Some of the time this might involve alcohol, and some students may choose to use drugs. It is of course safest to not use any drugs at all, but if you choose to drink alcohol keep an eye on how much you’re drinking and never mix with other drugs – the combination could be toxic and cause serious damage to your health.
“Going to university or college should be enjoyable, but do it safely and don’t put yourself or anyone around you at risk. If you want to keep a closer eye on your drinking and learn more, visit the ‘virtual bar’ app on www.DrugsAndAlcoholNI.info which can help you understand alcohol units and keep track of your intake. It gives you all the information you need on alcohol units and lets you see how many units you may be racking up over your week’s drinking. By getting to know what alcohol units are, you’ll be able to understand what you’re drinking to enable you to try to stay within the safer units’ limits.
“The advice is to always drink in moderation, taking no more than 14 units per week, and spread them out evenly over the week. Fourteen units is the same as around five pints, so you can see how quickly the units add up.
“And always remember that taking any other drugs and taking them along with alcohol, carries additional risks. Alcohol and drugs can also affect your decision making, which could leave you feeling vulnerable. Too much alcohol or any drug use can mean you might take more risks. This includes having sex when you normally wouldn’t or, when you do, not using a condom. You could become involved in anti-social behaviour, get in fights and act in ways that can have long-term consequences.”
You can keep health risks to a minimum by following the advice below.
- Drink alcohol in moderation (no more than 14 units per week for both men and women, spread evenly throughout the week).
- Avoid taking illicit drugs altogether.
- Only take medication that has been prescribed by your doctor and as they have instructed.
- Ask your doctor whether you need to avoid alcohol while taking a medication they have prescribed for you.
If you do choose to mix drugs, the advice below may help reduce the risks for you. It is intended to be general advice, and does not relate to any specific drug or type of drug.
- Think carefully about the risks before you start, especially if you have mental health problems, as using any drugs that have not been prescribed for you can put your mental health at greater risk.
- Try to have someone else there if you do plan to take drugs, ideally someone you can trust to look after you if things go wrong.
- Start low and go slow, especially if you are taking a drug you have never used before. Take a small amount at first and let it reach its peak effect to test how strong it is. You can always take more later on – you can never go back and take less.
- Remember that different drugs act at different speeds, and a slow response does not necessarily mean that the drug is weak – it may mean you have taken a slow-acting drug which could in fact be strong. Redosing (taking more) could lead to overdose.
- Bear in mind that drugs that look the same as each other may not be the same. A pill or powder that looks like one you took last week may in fact have entirely different drugs in it (the same is true of prescription drugs obtained illegally). New drugs are being identified all the time and you can never know for sure what you are taking.
- It is important to keep hydrated and you should sip no more than a pint of fluid per hour during the session. Avoid energy drinks because the caffeine in them can increase strain on the heart. Alcohol causes dehydration and increases the risk of dangerous side effects.
- Look after your friends. It’s ok to tell each other to take it easy; that’s what good friends do. Don’t let anyone go off by themselves. If anyone becomes unwell, stay with them. Some people can become aggressive. This can be a sign of someone having taken too much and may be an indicator of overdose. If anything has gone wrong, call the emergency services immediately.
- Avoid taking other drugs to help you come down as these could prolong the come down or even cause overdose.